South Dakota, 2004

Hail in South Dakota, May 19, 2004

May 19, 2004 · NWS ABR · 7 events in 5 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 19, 2:19 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 19, 2:19 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT WED MAY 19 2004

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SURFACE LOW PRESSURE CENTER IS CENTERED OVER CENTRAL ND ATTM...WITH
SURFACE TROUGH EXTENDING SOUTH THROUGH CENTRAL SD. CONTINUE TO
EXPECT SURFACE BASED STORMS TO DEVELOP ALONG THIS BOUNDARY THIS
AFTERNOON AS IT MOVES EAST. THE PROBLEM IS LOW CLOUDS AND LACK OF
HEATING ACROSS THE NORTH AND ESPECIALLY EAST. EVEN IN PIR WHERE THE
TEMPS WERE UP TO 80 WITH DEWPTS IN THE LOW 60S CAP IS YET TO BE
BROKEN. LAPS CAPES ARE AROUND 1500 J/KG AT PIR WITH INSTABILITY AXIS
RUNNING N-S THROUGH BIS/MBG/PIR/VTN. CURRENTLY HAVE TS DEVELOPING
CENTRAL AND MOVING EAST...REACHING THE BY LATE AFTERNOON/EVENING.
SEVERE STORMS ARE STILL QUITE POSSIBLE THIS AFT/EVE ACROSS MUCH OF
THE AREA...LESS THE FAR NW. AND GIVE SHEAR PROFILES...HAVE ISSUED
TORNADO WATCH FOR THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF
THE CENTRAL CWA.

COOLER AIR FILTERS IN FOR THURSDAY WITH HIGH PRESSURE IN PLACE OVER
THE REGION. LOW LEVEL WARM AIR ADVECTION INCREASES THURSDAY NIGHT.
MODELS STILL INDICATING STRONG CONVECTIVE DEVELOPMENT OVER SE SD
AFTER MIDNIGHT. MCS MAY TRACK NE INTO CENTRAL SD FRI MORNING.
FRONTAL BOUNDARY STAYS TO THE SOUTH FRIDAY...REACHING N IA...KEEPING
TEMPS COOL. LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY FOR ELEVATED
TS FRIDAY THROUGH SATURDAY AS SOUTHWEST FLOW ALOFT CONTINUES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

PERSISTENCE LOOKS LIKE A GOOD FORECAST FOR THE EXTENDED TIME PERIOD
AS MEAN LARGE SCALE TROUGHING REMAINS OUT WEST WITH A FRONTAL
BOUNDARY LIFTING BACK AND FORTH ACROSS THE CENTRAL AND NORTHERN
PLAINS AS S/WS MOVE THROUGH. THUS...THERE WILL BE MORE CHANCES OF
PRECIP DURING THE EXTENDED THAN NOT. DID NOT CHANGE PREVIOUS GRIDS
MUCH.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/MOHR
Hazardous weather outlook, May 19, 10:44 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 AM CDT WED MAY 19 2004

SDZ003-015-201020-
CORSON-DEWEY-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-201020-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-
FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-
POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE AIRMASS OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
WILL BECOME VERY UNSTABLE LATE THIS AFTERNOON AND EVENING.
MEANWHILE...A FRONT WILL BE APPROACHING THE AREA.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD EVENING...AND SOME OF
THOSE STORMS COULD BE SEVERE WITH HAIL AND HIGH WIND THE MAIN
THREATS. HOWEVER...THERE IS ALSO A RISK OF AN ISOLATED TORNADO. MOST
OF THE ACTIVITY THAT DOES DEVELOP WILL MOVE OUT OF THE AREA BY
SUNDOWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 42 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Faulk

When
May 19, 4:42 PM CST
Where
Faulk County, Chelsea
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.167, -98.750

Hail, Hyde

When
May 19, 4:52 PM CST
Where
Hyde County, 1 mi NE of Stephan
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.267, -99.433

Hail, Hand

When
May 19, 5:05 PM CST
Where
Hand County, 12 mi S of Ree Hgts
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.350, -99.200

Hail, Hand

When
May 19, 5:40 PM CST
Where
Hand County, 8 mi SE of Miller
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.433, -98.867

Hail, Day

When
May 19, 6:19 PM CST
Where
Day County, 10 mi W of Lily
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -97.900

Hail, Day

When
May 19, 6:30 PM CST
Where
Day County, Butler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.267, -97.717

Hail, Buffalo

When
May 19, 6:35 PM CST
Where
Buffalo County, 11 mi SE of Ft Thompson
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.933, -99.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399583, 5399584, 5399585, 5399586, 5399588, 5399587, 5399589.